View Complete Reference

Ross, KA (2011)

Benford's Law, a growth industry

American Mathematical Monthly 118 (7), pp. 571-583.

ISSN/ISBN: 0002-9890 DOI: 10.4169/amer.math.monthly.118.07.571

Abstract: Often data in the real world have the property that the firrst digit 1 appears about 30% of the time, the firrst digit 2 appears about 17% of the time, and so on with the firrst digit 9 appearing about 5% of the time. This phenomenon is known as Benford's law. This paper provides a simple explanation, suitable for nonmathematicians, of why Benford's law holds for data that has been growing (or shrinking) ex- ponentially over time. Two theorems verify that Benford's law holds if the initial values and rates of growth of the data appear at random.

@article {, AUTHOR = {Ross, Kenneth A.}, TITLE = {Benford's law, a growth industry}, JOURNAL = {Amer. Math. Monthly}, FJOURNAL = {American Mathematical Monthly}, VOLUME = {118}, YEAR = {2011}, NUMBER = {7}, PAGES = {571--583}, ISSN = {0002-9890}, DOI = {10.4169/amer.math.monthly.118.07.571}, URL = {}, }

Reference Type: Journal Article

Subject Area(s): Probability Theory